Being brave is being afraid
. . . but doing it anyway.

. Katherine Marple

Published Articles

Rare Side Effects

Posted on April 9, 2015 at 12:00 PM

April 9, 2015 / Katherine Marple

Originally Published on http://www.diabeteshealth.com

.

 

 

My body tends to be, shall we say, abnormal. Whenever there’s just a slight possibility of a negative side effect happening with my health, that’s the path my body chooses to go.

 

.

 

A few short examples of this:

 

- Type 1 diabetes led to insulin resistance, which I had to fight for my doctors to consider since I had the symptoms, but it was still considered a “type 2” issue at the time.

 

- During pregnancy, I developed pre-eclampsia or toxemia. Doctors claimed it wasn’t “possible” for me to get it during subsequent pregnancies, yet I developed it sooner and at a more dangerous level the second time around.

 

- They said “You can’t be thin and develop PCOS”, and yet… here I am.

 

- They said there were no side effects to taking the lowest dose of a common anxiety medication, as it was supposed to be something you work up from. Yet I was temporarily paralyzed in my arms by the second day and needed to cease the medication immediately.

 

.

 

I have gotten used to being abnormal. It has taught me to research and to come to my own conclusions; to heed the doctor’s advice, but ultimately to trust my instincts.

 

.

 

Around this time last year, I started experiencing severe heart palpitations. It felt as if my heart were rolling over in my chest numerous times per day, regardless of sitting, standing, laying down or exercising. My heart jumped and skipped to the point of it interrupting my daily functioning, sometimes leaving me breathless, light headed and dizzy. Prior to these series of events, I had never “noticed” my heart beating before. Suddenly, wondering if my heart was going to stop became something I gave thought to several times per day.

 

.

 

It was bothersome enough that I consulted a Cardiologist. He listened to my symptoms and believed I had reason to have an EKG and echocardiogram done. Even though I am a healthy, fit, 30-year-old young woman, I have had diabetes for 16 years and have dealt with many major health issues throughout that time. It wouldn’t be completely unheard of for heart disease to develop, considering my health history. I was afraid, but at the same time, I also wanted to have an answer. My heart palpitations were waking me in the night, causing me to cough and “choke” on my skipped beats.

 

.

 

I asked the Cardiologist if he thought any of my medications could be to blame for these heart beat issues. He checked through the known sided effects (as I had also done prior to his visit) and stated no heart issues were ever reported under the use of the medications I was using. My drug list is quite small, considering my health issues: Apidra, Metformin, Symlin, and Levemir. Other than these, I rarely even use aspirin.

 

.

 

A month later, my results for the EKG and echocardiogram came back completely normal. I had the heart of a young woman, healthy and strong for my 30 years of age. I was glad for this but also stumped because my heart beats were still interrupting my life. I could no longer complete my cardio workouts because my heart would skip beats for several seconds at a time and cause me to feel physically ill.

 

.

 

The following month, still with no answers and seemingly unrelated, I had an appointment with my Endocrinologist. We discussed my medications and whether I was satisfied with my diabetes management. For six months, I had complaints regarding Symlin, due to the nausea and extreme fatigue that happened for an hour after each dose. My body never got used to the medication, like it was supposed to.

 

.

 

Despite the problems, I needed the aide of the Symlin-type drug to help keep my glucose levels stable. So, we decided to come off of Symlin and try Victoza (a similar drug) for a few weeks, to see if my fatigue and nausea improved. Well, lo and behold…

 

.

 

Within two days, after I switched from Symlin to Victoza, the heart palpitations stopped. I haven’t used Symlin for nearly six months now, and the heart palpitations have never returned. Not once. I can resume my strenuous cardio routines and even sleep throughout the nights (if my toddlers let me).

 

.

 

Every doctor said my heart issues couldn’t be medication related, but I have to at least agree to disagree on this one. My heart palpitations began within a few weeks of beginning the Symlin regimen and ended within two days of stopping Symlin. I would venture to guess that the heart arrhythmia was a rare side effect of the drug. There could be other causes, but the correlation is great.

 

.

 

Stay strong. Be brave.

 

.

 

 

** Note: This article is not meant to promote nor discredit usage of Symlin or Victoza drugs. These are recountings of personal side effects unique to the Author and meant to be regarded as a simple sharing of experiences. Please seek medical advice from your Doctor before beginning or ending use of any medications.

 

.

 

 

Katherine Marple was diagnosed with type 1 diabetes at age 14 in 1998. She is the mother of two small children, has battled insulin resistance, Pre-Eclampsia, and pump failures, leading to insulin therapy via MDI using Levemir, Apidra & Victoza, Metformin & CGM. She is the author of two diabetes-related novels: “Wretched (this is my sorry)” and “Deathly Sweet.”

 

She can be found at www.KatherineMarple.com and www.facebook.com/KatherineMarple

Categories: Articles Published

Post a Comment

Oops!

Oops, you forgot something.

Oops!

The words you entered did not match the given text. Please try again.

You must be a member to comment on this page. Sign In or Register

0 Comments